Affiliated Oncologists current COVID-19 requirements. View More Information

Cancer Treatment Tips

How to Manage Nausea and Vomiting as a Side Effect of Cancer Treatment

Nausea is an unpleasant feeling in the back of the throat and/or stomach that may come and go in waves. It may occur before vomiting but it doesn’t always mean that you’re about to vomit. Nausea and vomiting after cancer treatment, especially chemotherapy, are often associated with eating, however, both can be experienced even when no food is involved.

Your oncologist will usually know if nausea and/or vomiting is a side effect of the medicine they need to give you. If it’s an expected side effect, they can give you medication with your chemotherapy to help reduce nausea as well as medications to take at home. If nausea progresses to vomiting that cannot be controlled with prescribed medications, patients should call their cancer care team.

What Can I Do to Prevent Nausea and Vomiting?

Nausea and vomiting can be prevented or minimized in various ways, including:

  • Taking the anti-nausea medication prescribed by your doctor, making sure to follow directions accordingly. Some medications are meant to prevent nausea while others are meant to treat nausea.

  • Eating lightly, preferably 1-2 hours before and after your treatment. If you are experiencing nausea and/or vomiting as a result of your chemotherapy, try to avoid eating for 1 to 2 hours before each scheduled treatment. If you find that it occurs after your treatment, avoid eating for 2 to 3 hours after treatment and then eat lightly at first to see how your stomach will respond.Taking your medication around the clock on a regular schedule in order to control continual nausea.

  • Avoiding constipation or diarrhea. Nausea can sometimes be triggered by a distressed bowel. Notify the doctor or nurses if you are having problems with either one.

Make Changes In Your Diet

  • Skip the 3 large meals and opt for eating smaller amounts of food 5-6 times throughout the day. Keep crackers or bread within reach or at the bedside.

  • If red meats taste unpleasant, consider other high-protein foods like chicken and fish, eggs and cheese. If safe, serve some foods at room temperature to decrease the smell, which often contributes to nausea and vomiting.

  • Eat foods with long lasting, pleasant smells such as lemon drops or mints. Using ginger (hard candy, ginger root, ginger tablets, and ginger tea) may also alleviate nausea.

  • Keep in mind that foods that are sweet, fatty, salty, spicy or have strong odors can make nausea and vomiting worse.

  • Realize that taste changes may occur. If you have an aversion to your favorite foods, DO NOT force yourself to eat them anyway. Doing so could turn that temporary aversion into a permanent one.

It’s possible that some smells you normally like, such as a candle or perfume, may make you feel nauseated while going through cancer treatment. Put away any product that might be bothersome to you at least for now.

Increase Fluid Intake

Dehydration and malnutrition can be caused by nausea and vomiting. To avoid this, aim to drink at least ten 8-ounce glasses of fluid per day, unless your doctor or nurse tells you not to do so. Specific points to keep in mind include:

  • Drink clear liquids (liquids that you can see through when in a glass). This could include clear fruit juices (apple, cranberry, grape), ginger ale, and water. Be sure to sip slowly.

  • Broth can also be useful to give you some protein and nourishment as well as fluid.

  • Consider sports drinks, such as Gatorade®, which helps to replace certain electrolytes lost with vomiting.

  • Other suitable sources of liquid that are tolerated well because they are absorbed slowly include popsicles, jello, ice chips and frozen juice chips.

Get Comfortable

  • Create an environment that promotes quiet and restfulness.

  • Try to rest and/or nap throughout the day.

  • Listen to soft music, watch television, read, or use any other form of distraction.

  • Allow yourself to rest after meals. Sitting up for about an hour after meals can help lessen nausea.

  • Maintain good oral hygiene, especially after episodes of vomiting.

Reduce Anxiety and Nervousness

  • Seek a quiet and restful environment as often as possible.

  • If the mere thought of visiting your doctor or going in for treatment causes you to experience nausea and vomiting, you may be experiencing “anticipatory nausea and vomiting”. This means that you have formed a connection in your mind between the event (seeing the doctor or receiving a treatment) and the nausea and vomiting. Be sure to talk to your oncologist if this occurs, so they can work towards preventing it from happening again.

Practice Safety During Episodes of Vomiting.

  • During periods of vomiting, avoid drinking fluids.

  • Avoid lying flat on your back during periods of vomiting. If you are unable to get out of bed, turn onto your side so that the vomit will not be inhaled or aspirated into the lungs.

  • Never use over-the-counter anti-nausea medications (e.g., Pepto-Bismol®) until you have spoken with your doctor. Unapproved medications can interfere with your cancer treatment.

  • If vomiting frequently, do not eat for 4 to 6 hours, and then start with clear liquids.

If severely nauseated, do not attempt to eat or drink. Wait until your nausea is under control with the anti-nausea medications that have been approved by your cancer care team, then attempt clear liquids.

If your nausea and vomiting continues after trying these suggestions, contact the cancer center so they can recommend additional steps.

When Should I Call My Oncologist?

There is only so much you can do to help your body overcome nausea and vomiting. If it continues after following steps to get it under control, there could be something else going on including an allergy to one of the medications.

If you experience any of the following, call your doctor immediately:

  • Blood in the material vomited.

  • You are concerned that some of the material vomited has been inhaled or aspirated into the lungs.

  • You are not able to keep your medications down.

  • Your vomit looks like coffee grounds.

  • You become weak, dizzy, or lose consciousness.

  • You are unable to take more than 4 cups of fluid or ice chips in 24 hours, or are not able to take any solid foods for more than 2 days.